Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 7, NWS Duluth, MN

June 16, 2025Aitkin County, Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 16, 2025, 4:40 PM CDT for Aitkin County, Cass County, Crow Wing County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2025, 4:40 PM CDT (21:40 UTC)
Expired
Jun 16, 2025, 5:30 PM CDT
In force
50 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 12:41 PM CDT, 3 hours 59 minutes earlier. Its key messages:

  • A conditional threat for strong to severe thunderstorm chances for this afternoon and evening.
  • Tuesday onward, occasional rain chances, especially later this week into the weekend.
  • Seasonably warm temperatures through the week. Some warm to hot temperatures in the 80s possible next weekend.
Area forecast discussion, Jun 16, 12:41 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 PM CDT Mon Jun 16 2025

.KEY MESSAGES...

- A conditional threat for strong to severe thunderstorm
  chances for this afternoon and evening.

- Tuesday onward, occasional rain chances, especially later this
  week into the weekend.

- Seasonably warm temperatures through the week. Some warm to
  hot temperatures in the 80s possible next weekend.

&&

.DISCUSSION...
Issued at 236 AM CDT Mon Jun 16 2025

The primary forecast concern remains the potential for severe
thunderstorms later this afternoon and into the evening hours.
Model guidance has come into better agreement, but significant
uncertainties persist, particularly regarding the role of
prevalent low level clouds, an inversion, and the impact of
local-scale features.

A subtle shortwave trough will glide through the Upper Midwest,
with an associated surface cold front scheduled to sweep across
the region this evening. Ahead of this system, morning showers
and some elevated, non-severe thunderstorms will move through
parts of the Northland. This initial round of convection, while
spotty, has likely reinforced a capping inversion in the lower
atmosphere. The strength and persistence of this cap is the
primary source of uncertainty for the afternoon forecast. If the
cap holds strong, it could suppress or delay widespread
thunderstorm development. Furthermore, the stable lake layer
will act as a local check on instability for communities
immediately adjacent to the lake.

Despite these limiting factors, a plume of very warm and moist
air, with surface dewpoints climbing into the upper 60s, will
surge northward. MLCAPE values potentially reaching 1500-2500
J/kg will brush the southern portion of our forecast area. Mid-
level lapse rates are steepening to 7-8 C/km, contributing to a
strong to severe storm thermodynamic environment.

The kinematic setup is also impressive. Moderate to strong
deep-layer shear (40-50 kts) and favorably veering low-level
winds will support organized convection, including the potential
for discrete supercells if clouds manage to clear which I think
is unlikely. However, if they do clear, the initial storm mode
will likely be individual supercells, posing a threat of very
large hail (potentially 2 inches or more in diameter) and
tornadoes. The greatest threat for this activity remains across
our southern counties, from the Brainerd Lakes to Hinckley and
into northwest Wisconsin, where the instability and shear are
expected to be most pronounced. This area aligns with the SPCs
Enhanced Risk (level 3 of 5) for severe thunderstorms. As the
evening progresses, these discrete cells may merge into a line
or clusters, with the primary threat transitioning to damaging
winds though I think by this time lack of CAPE will be a
limiting factor.

For areas farther north, including the Iron Range and the North
Shore, the severe threat is more conditional and expected to be
lower due to the stabilizing influence of the lake and less
robust instability. However, any storms that can become
established in this region could still produce hail and strong
wind gusts.

We will continue to monitor satellite and radar trends closely.
Any sustained breaks in the cloud cover could lead to a rapid
increase in the severe weather threat. Stay weather aware this
afternoon and evening.

The cold front will exit the region late tonight, ushering in a
much quieter pattern for Tuesday. Northwest flow will bring
drier and slightly cooler air into the region. Expect mostly
sunny skies with some diurnal cumulus development.

The extended forecast period looks to be relatively quiet and
pleasant though isolated diurnal non-severe thunderstorms will
likely be a threat most days. An upper-level ridge will build
over the region, leading to generally dry conditions and a
warming trend through the end of the week. High temperatures
will be in the 70s on Wednesday and climb into the 80s for many
locations by the weekend while cooler by the lake will be an
ongoing theme.

The weekend appears to be warm, but there are some hints that
it could be stormy as a strong LLJ inches into the Northland.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Jun 16 2025

Thunderstorms are abundant this afternoon, with the current
cluster of storms near BRD. More storms will form in the
Northland throughout the afternoon, with potential IFR
visibilities with the heaviest precipitation. Storms near BRD
currently have the greatest potential of being severe, with
damaging winds, hail up to 2 inches, and a tornado or two are
possible. The greatest likelihood of passing storms over each
terminal are laid out in TEMPO groups. There is the potential
for more fog tonight as well after the storms, but uncertainty
is high at the moment.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 236 AM CDT Mon Jun 16 2025

East winds today ahead of an approaching low pressure system,
remaining in the 10 to 15 knot range for speeds. Waves will
remain in the 1 to 2 foot range. A cold front will move through
the area this evening, causing winds to veer to the west tonight
into Tuesday. Wind speeds may bump up to around 15 knots for a
few hours this evening before diminishing again to 10 to 15
knots. Waves should remain in the 1 to 2 foot range through
Tuesday. A line (or two) of thunderstorms is expected to impact
the waters this afternoon/evening.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Wolfe
AVIATION...KML
MARINE...Wolfe
Hazardous weather outlook, Jun 16, 3:08 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
308 PM CDT Mon Jun 16 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
308 PM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail and damaging winds are the main
threats while a tornado or two are also possible. There is also a
low threat for flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated non-severe storms will be possible most afternoons and
evenings this week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is likely this afternoon and evening.

LSZ121-140>148-150-172015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
308 PM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated to scattered strong to severe storms are possible this
afternoon and evening. Large hail, gusty winds, and cloud- to-
water lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated afternoon thunderstorms will be around for most of the
week.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jun 16, 4:32 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
432 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tornado          Casino                  46.43N 94.54W
06/16/2025                   Cass               MN   Trained Spotter

            Multi-vortex tornado reported on the ground
            in Casino. Video confirmation as well.

&&

BJH
Local storm report, Jun 16, 4:38 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
438 PM CDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             Lake Shore              46.50N 94.36W
06/16/2025  M0.70 Inch       Cass               MN   Trained Spotter

&&

BJH

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing62 min
Jun 16, 4:21 PM CDTTornado WarningDLHCass, Crow Wing24 min
Jun 16, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing61 min
Jun 16, 5:07 PM CDTTornado WarningDLHAitkin, Crow Wing38 min
Jun 16, 5:18 PM CDTTornado WarningDLHAitkin, Cass, Itasca42 min
Jun 16, 5:24 PM CDTTornado WarningDLHAitkin, Crow Wing23 min
Jun 16, 5:27 PM CDTTornado WarningDLHItasca, Saint Louis48 min
Jun 16, 5:41 PM CDTTornado WarningDLHAitkin, Carlton, Pine49 min
Jun 16, 5:50 PM CDTTornado WarningDLHSaint Louis40 min
Jun 16, 6:08 PM CDTTornado WarningDLHSaint Louis52 min
Jun 16, 6:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine64 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis37 min
Jun 16, 6:33 PM CDTFlash Flood WarningDLHItasca, Saint Louis6 hr
Jun 16, 6:53 PM CDTSevere Thunderstorm WarningDLHPine67 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.